Illinois, 2016Tornado and Hail in Illinois, April 27, 2016
April 27, 2016 · NWS LSX · 6 events in 5 counties and zones
A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary. Some of the storms became severe with large hail, damaging winds and 4 tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 2:59 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 27, 2:59 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
359 PM CDT WED APR 27 2016
.SHORT TERM... (Through Late Tonight)
Issued at 332 PM CDT Wed Apr 27 2016
The air mass has recovered in the wake of the morning storms. The
combination of increasing moisture and heating along with
overspreading steeper mid level lapse rates has produced SBCAPE
from 1500-2000+ j/kg south of the warm front. The warm front was
drapped from the surface low in southeast NE through northeast MO
and into south central IL. Satellite imagery shows a rather
extensive cu field and right now we sit and wait. A couple of
scenarios are possible from the current obs and CAMs. One is that
soley the broken line of storms in northeast KS/northwest MO will
continue to develop southward some and thing swing northeast
across portions of northern MO as the short wave trof located
across eastern KS rotates northeast this evening. Another scenario
is a combination of the aforementioned evolution, and additionally
scattered more discrete storms will form from central thru
northeast MO between 21-23z as large scale ascent associated with
the short wave overspreads the area. Primary zone will again be
the north of I-70 with more isolated development further south.
Threats are primarily large hail and some tornado potential across
northeast MO where surface winds are locally backed enhancing the
low level shear. Believe all of the activity should have exited
the area by 06-07z as the upper low/trof lifts northeast and the
surface cold front advances across the area.
Glass
.LONG TERM... (Thursday through Next Wednesday)
Issued at 332 PM CDT Wed Apr 27 2016
Deep westerly flow in the wake of the front will result in good
drying and tranquil weather Thursday with weak high pressure
dominating Thursday night.
Things begin to get busy again Friday into the weekend, and especially
Friday night into Saturday night. There are model differences with
the position and speed of the upper low/trof and associated surface
system. At this time the GFS looks too far south and have more
closely followed the ECMWF and NAM.
The approach of the next deep upstream upper trof and retreating
high pressure will allow for an initial short wave to impact the
area as early as late Friday afternoon at which time low level
moisture return will begin to get underway. I have some low pops
from central into southeast MO. This scenario is most likely to
really get underway on Friday night with widespread showers and
thunderstorms in response to the southerly LLJ and large scale
ascent with the short wave. The thunderstorm threat will remain
high Saturday into Saturday night with the advancing upper trof
and attendant cold front moving across the region. A broad,
unstable and significantly sheared warm sector in advance of the
front would suggest severe weather potential as well.
Glass
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1235 PM CDT Wed Apr 27 2016
North-south oriented isolated-scattered showers and weak
thunderstorms is expected to move east of KUIN and metro terminals
by 1900 UTC. Another round of at least scattered thunderstorms is
expected to develop by late afternoon. Development may be east of
KCOU but is expected to be west of the metro terminals as well as
KUIN. Atmosphere should destabilize enough to cause some storms to
be strong/severe with large hail and damaging winds possible with
stronger thunderstorms in addition to heavy rain/IFR visbys. By
mid- late evening...thunderstorms are expected to move off to the
east of the terminals with VFR conditions expected into Thursday
afternoon. Only exception could be at KUIN as some high-end MVFR
ceilings are possible by mid morning on Thursday. Winds will
initially be southeast early this afternoon before turning out of
the west/southwest behind the frontal passage later on tonight.
Specifics for KSTL:
Isolated-scattered showers/weak storms expected to quickly move
to the east of the terminal early this afternoon. Partially
clearing sky to the west will advect in within the next 1-2 hours
and help destabilize the atmosphere. Scattered thunderstorms are
expected to develop to the west of the terminal by mid afternoon
with storms possibly affecting the terminal between late afternoon
and early evening. Stronger thunderstorms will be capable of
producing large hail and damaging winds as well as heavy rain/IFR
visbys. Threat of storms should exit by mid-late evening...with
VFR conditions in its wake. Winds will turn from the southeast
early this afternoon to the west/southwest behind a frontal
boundary late tonight/early Thursday morning.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Apr 27, 3:28 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT WED APR 27 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 PM CDT WED APR 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF
PRODUCING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
GLASS
In the hours before
Local storm report, Apr 27, 12:09 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
109 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 2 SW HOYLETON 38.42N 89.30W
04/26/2016 WASHINGTON IL TRAINED SPOTTER
GRAIN BIN MOVED OFF OF ITS FOUNDATION. TIME ESTIMATED
FROM RADAR.
&&
GOSSELINLocal storm report, Apr 27, 12:31 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG VENEDY 38.40N 89.65W
04/26/2016 WASHINGTON IL LAW ENFORCEMENT
POWER LINES DOWN ACROSS THE SOUTHERN PORTION OF VENEDY.
TIME ESTIMATED FROM RADAR.
&&
GOSSELINEvent by event
4 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Montgomery
- When
- April 27, 5:23 PM CST to 5:35 PM CST
- Where
- Montgomery County, 1.9 mi WSW of Raymond to 1.68 mi SSE of Harvel
- Rating
- EF0
- Path length
- 4.94 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.305, -89.600
Intermittent brief touchdowns recorded by storm chasers in open fields to the west, south and southeast of Raymond. No damage was observed. The tornado has been rated EF0 with a path length of 4.94 miles and a max path width of 25 yards.
Thunderstorm Wind, Adams
- When
- April 27, 8:35 PM CST
- Where
- Adams County, 1.44 mi SW of Mendon to 1.32 mi SW of Mendon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -91.301
Thunderstorm winds destroyed a couple of smaller sheds on a farm.
Hail, Calhoun
- When
- April 27, 8:40 PM CST
- Where
- Calhoun County, 1.63 mi WSW of Golden Eagle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.893, -90.579
Hail, Jersey
- When
- April 27, 9:11 PM CST
- Where
- Jersey County, 2.89 mi SE of Beltrees
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.936, -90.299
Hail, Adams
- When
- April 27, 9:25 PM CST
- Where
- Adams County, 0.43 mi ESE of Payson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.817, -91.243
Hail, Madison
- When
- April 27, 9:29 PM CST
- Where
- Madison County, 1.78 mi NNW of Godfrey
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.974, -90.193
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 30, 20168 deaths · $2.9 million · EF0 · 45 events
- Tornado and Damaging Winds in Texas, April 27, 20161 death · $200,000 · EF0 · 14 events
- Lightning Strike in Louisiana, April 27, 20161 death · 1 event
- Lightning Strike in Mississippi, April 27, 20161 death · $10,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 27 to 30, 2016$1.0 million · 1.75 in hail · 34 events
- Tornadoes and Flash Flooding in Kentucky, April 27, 2016$252,000 · EF1 · 22 events
- Tornadoes and Hail in Missouri, April 27, 2016$200,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Texas, April 27, 20161 injured · $61,000 · EF1 · 8 events
- Tornadoes and Hail in Iowa, April 27 to 28, 2016$78,000 · EF0 · 12 events
- Flash Flood and Hail in Mississippi, April 27 to 30, 2016$57,000 · 2.5 in hail · 12 events
- Tornadoes and Hail in Illinois, April 27 to 28, 2016$58,000 · EF0 · 10 events
- Tornadoes and Flood in Nebraska, April 27 to 29, 2016EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640452, 640498, 640499, 640500, 640501, 640502.